Patient Comments: Anaphylaxis - Symptoms and Signs

What symptoms and signs did you experience with anaphylaxis?

Comment from: Myleftfoot48, 55-64 Female (Patient) Published: February 20

On 05/09/2013, I experienced a high heart rate, clammy skin, severe itching and swelling of my hands, eyes, neck, lips and tongue and unconsciousness at home. I soiled my pants, went into respiratory failure and coded while en route to hospital (epinephrine 1000mg, famotidine 20mg, albuterol 2.5mg). This was a first time event. I was admitted and stayed for 3 days. Many tests were done (CBC, EKG, Chest X-ray, blood gases, CT head and C-spine, swallow test), I was also given breathing treatments and oxygen. I had very low blood pressure (63/32), bed was lowered and IV given. I was discharged after 3 days. I had follow up with primary care giver, prescription for EpiPens and tested by allergist/immunologist a month later. Diagnosis was idiopathic anaphylaxis, same as 05/12/2013 diagnosis. I"m fearful that it"ll happen again and I don"t know the trigger.

Was this comment helpful?Yes
Comment from: gotta do it, 45-54 Female (Patient) Published: October 28

Mine are caused by an unknown food allergy, bread products are the cause about 95% of the time (only well flavored or multi-grain). I get a 5 to 10 minute warning: wheezing and abdominal cramping. If I take an anti-histamine right away, it significantly reduces the symptoms that follow the "warning" symptoms. The longer I question (during the first 5-10 minutes) the worse the reaction. I do not get hives, but my entire face and neck get red, sometimes a bit freakishly red. Ears, back of throat and ears itch. Nose plugs after suddenly running like a faucet. I develop short gasping breaths and wheezing. It usually takes two to three trips to the restroom to finally get to the near "water" bowel movement, but it is during this time period that the reaction goes from 5 mph to 100 mph. This is when the "how many minutes has it been since I took anti-histamine" plays a big role. Less than 5 means plan on suffering pretty good (the bad ones involve my voice changing and not getting it back to normal for 1 to 5 hours) 10 minutes means wheezing and semi-shallow breathing will be over in 5 to 10 minutes.

Was this comment helpful?Yes
Comment from: Tristram, 35-44 Male (Patient) Published: October 08

When my anaphylaxis started, I woke up to severe itching. I took a shower and it intensified. Shortness of breath, heart pounding, and panic set in. I then collapsed. Shortness of breath and itching intensified. The EMS first responder had no meds. They couldn't get my wrist pulse. I concentrated on my breathing. I felt at ease things became black and white. Pixels started to disappear. My blood pressure was 88/52 pulse of 50. Then I had a mild seizure in the ambulance.

Was this comment helpful?Yes
Comment from: Flowers, 19-24 Female (Patient) Published: December 07

I have been having hives once or twice a year for the past three years. The doctor told me it was from stress and told me to take Allegra. My hives sometimes lasted for more than a month. Last weekend, I started having hives again. Thinking it might be from stress, I ignored it. Within couple of minutes it was all over my body and I was experiencing shortness of breath. I took some Benadryl that only helped me for a little while. My friend rushed me to the emergency room. My face, lips and tongue were swollen and all I can see was bright light. They took my vitals and all I can remember was a blood pressure of 77/38 and a pulse of 120. After a follow-up checkup, another doctor referred me to an allergist. I am still waiting to get tested. I have EpiPen with me at all times. I am upset that the previous doctor that saw me said it was just from stress and nothing to worry about. I could have lost my life if I kept believing her.

Was this comment helpful?Yes
Comment from: Annaphil, 45-54 Female (Patient) Published: November 21

My first reaction was to eating a hotdog, which I had many times before, it started with itchy hands, soles of my feet, eyes and stomach gramps, my daughter took me to the ER where they gave me a IV with medications, and prescribed a Epi pen, a month later I had a reaction to Lunch, same as before but more severe, a coworker took me to my doctor's office, a block from my workplace, where I fainted, she gave me my epi pen, the next thing I knew was when I woke up with paramedics working on me, they said I almost died. I have had two more reactions that sent me to the hospital, now I take liquid Benadryl at the first sign, No cause has been determined they call it Idiopathic anaphylaxis.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Anaphylaxis - Describe Your Experience Question: Please describe your experience with anaphylaxis.
Anaphylaxis - Possible Causes Question: Do you know what caused your case of anaphylaxis? Please share your experience.
Anaphylaxis - Diagnosis Question: Discuss the events that led to a diagnosis of anaphylaxis. Did you end up in the ER?
Anaphylaxis - Prevention Question: If you've experienced anaphylaxis, how do you prevent another occurrence? Do you have an EpiPen?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.